Advanced Search
Article Contents
Article Contents

Continuous and discrete embedded optimal control problems and their application to the analysis of Clebsch optimal control problems and mechanical systems

Abstract Related Papers Cited by
  • In this paper we define ``embedded optimal control problems" which prescribe parametrized families of well defined associated optimal control problems. We show that the extremal generating Hamiltonian equations for an embedded optimal control problem and any associated optimal control problem are simply related by a projection. Furthermore normal extremals project to normal extremals and similarly for abnormal extremals. An interesting class of embedded optimal control problems consists of Clebsch optimal control problems. We provide necessary conditions for a Clebsch optimal control problem to describe a variational problem and thereby a mechanical system. There may be many advantages to analyzing an embedded optimal control problem instead of a particular associated optimal control problem, for example the former being defined on a linear space and the latter on a nonlinear space. The continuous analysis is paralleled by a similar discrete analysis. We define a discrete embedded/Clebsch optimal control problem along with associated discrete optimal control problems and we show results that are analogous to the continuous results. We apply the theory, both in the continuous and the discrete setting, to two example systems: mechanical systems on matrix Lie groups and mechanical systems on $n$-spheres.
    Mathematics Subject Classification: Primary: 37J15, 49K15, 49Q99, 49S05, 58Z05, 65L99, 70H30; Secondary: 34G20.


    \begin{equation} \\ \end{equation}
  • [1]

    A. M. Bloch, P. E. Crouch, D. D. Holm and J. E. Marsden, An optimal control formulation for inviscid incompressible ideal fluid flow, in "Proc. IEEE Conf. on Decision and Control," Sydney, Australia, (Dec. 2000), 1273-1279.doi: 10.1109/CDC.2000.912030.


    A. M. Bloch, P. E. Crouch, J. E. Marsden and T. S. Ratiu, The symmetric representation of the rigid body equations and their discretization, Nonlinearity, 15 (2002), 1309-1341.doi: 10.1088/0951-7715/15/4/316.


    A. M. Bloch, P. E. Crouch, J. E. Marsden and A. K. Sanyal, Optimal control and geodesics on quadratic matrix Lie groups, Foundations of Computational Mathematics, 8 (2008), 469-500.doi: 10.1007/s10208-008-9025-1.


    A. M. Bloch, P. E. Crouch, N. Nordkvist and A. K. Sanyal, Embedded geodesic problems and optimal control for matrix Lie groups, Journal of Geometric Mechanics, 3 (2011), 197-223.doi: 10.3934/jgm.2011.3.197.


    A. M. Bloch, P. E. Crouch and A. K. Sanyal, A variational problem on Stiefel manifolds, Nonlinearity, 19 (2006), 2247-2276.doi: 10.1088/0951-7715/19/10/002.


    A. I Bobenko and Y. B. Suris, Discrete Lagrangian reduction, discrete Euler-Poincaré equations, and semidirect products, Letters in Mathematical Physics, 49 (1999), 79-93.doi: 10.1023/A:1007654605901.


    V. G. Boltyanskii, "Optimal Control of Discrete Systems," John Wiley, New York, 1978.


    N. Bou-Rabee and J. E. Marsden, Hamilton-Pontryagin integrators on Lie groups part I: Introduction and structure-preserving properties, Foundations of Computational Mathematics, 9 (2008), 197-219.doi: 10.1007/s10208-008-9030-4.


    J. R. Cardoso and F. Silva Leite, The Moser-Veselov equation, Linear Algebra and its Applications, 360 (2003), 237-248.doi: 10.1016/S0024-3795(02)00450-0.


    C. J. Cotter and D. D. Holm, Continuous and discrete Clebsch variational principles, Foundations of Computational Mathematics, 9 (2009), 221-242.doi: 10.1007/s10208-007-9022-9.


    P. E. Crouch and R. Grossman, Numerical integration of ordinary differential equations on manifolds, Journal of Nonlinear Science, 3 (1993), 1-33.doi: 10.1007/BF02429858.


    P. E. Crouch, N. Nordkvist and A. K. Sanyal, Optimal control and geodesics on matrix Lie groups, in "Proc. 9th Portuguese Conference on Automatic Control - CONTROLO'2010,'' Coimbra, Portugal, (Sep. 2010).


    M. de León, D. Martín de Diego and A. Santamaría-Merino, Discrete variational integrators and optimal control theory, Advances in Computational Mathematics, 26 (2007), 251-268.doi: 10.1007/s10444-004-4093-5.


    Y. N. Federov and V. V. Kozlov, Various aspects of n-dimensional rigid body dynamics, in "Dynamical Systems in Classical Mechanics," American Mathematical Society Translations, 168, Amer. Math. Soc., Providence, RI, (1995), 141-171.


    F. Gay-Balmaz and T. S. Ratiu, Clebsch optimal control formulation in mechanics, Journal of Geometric Mechanics, 3 (2011), 41-79.doi: 10.3934/jgm.2011.3.41.


    E. Hairer, C. Lubich and G. Wanner., "Geometric Numerical Integration," Springer Verlag, New York, 2002.


    D. D. HolmRiemannian optimal control formulation of incompressible ideal fluid flow, preprint.


    V. Jurdjevic, "Geometric Control Theory," Cambridge University Press, Cambridge, UK, 1997.


    M. Kobilarov and J. E. Marsden, Discrete geometric optimal control on Lie groups, IEEE Transactions on Robotics, 27 (2011), 641-655.doi: 10.1007/s10208-011-9089-1.


    T. Lee, M. Leok and N. H. McClamroch, A Lie group variational integrator for the attitude dynamics of a rigid body with applications to the 3D pendulum, in "Proc. IEEE Conf. on Control Applications," Toronto, Canada, (Aug. 2005), 962-967.


    T. Lee, M. Leok and N. H. McClamroch, Lie group variational integrators for the full body problem, Comput. Methods Appl. Mech. Engrg., 196 (2007), 2907-2924.doi: 10.1016/j.cma.2007.01.017.


    T. Lee, M. Leok and N. H. McClamroch, Lagrangian mechanics and variational integrators on two-spheres, International Journal for Numerical Methods in Engineering, 79 (2009), 1147-1174.doi: 10.1002/nme.2603.


    S. V. Manakov, Note on the integration of Euler's equations of the dynamics of an n-dimensional rigid body, Functional Analysis and Its Applications, 10 (1976), 328-329.


    J. E. Marsden, S. Pekarsky and S. Shkoller, Discrete Euler-Poincare and Lie-Poisson equations, Nonlinearity, 12 (1999), 1647-1662.doi: 10.1088/0951-7715/12/6/314.


    J. E. Marsden and T. S. Ratiu, "Introduction to Mechanics and Symmetry," $2^{nd}$ edition, Texts in Applied Mathematics, 17, Springer Verlag, New York, 1999.


    J. E. Marsden and M. West, Discrete mechanics and variational integrators, Acta Numerica, 10 (2001), 357-514.doi: 10.1017/S096249290100006X.


    A. S. Mischenko and A. T. Fomenko, On the integration of the Euler equations on semisimple Lie algebras, Sov. Math. Dokl., 17 (1976), 1591-1593.


    J. Moser and A. P. Veselov, Discrete versions of some classical integrable systems and factorization of matrix polynomials, Communications in Mathematical Physics, 139 (1991), 217-243.doi: 10.1007/BF02352494.


    N. Nordkvist and A. K. Sanyal, A Lie group variational integrator for rigid body motion in $SE(3)$ with applications to underwater vehicles, in "IEEE Conf. on Decision and Control," Atlanta, GA, (Dec. 2010), 5414-5419.doi: 10.1109/CDC.2010.5717622.


    J. Ortega and T. S. Ratiu, "Momentum Maps and Hamiltonian Reduction," Birkhäuser Verlag, Boston, 2004.


    T. S. Ratiu, The motion of the free n-dimensional rigid body, Indiana University Mathematics Journal, 29 (1980), 609-629.doi: 10.1512/iumj.1980.29.29046.

  • 加载中

Article Metrics

HTML views() PDF downloads(91) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint